Year Three

April 12, 2019 4 comments

Wow! I just noticed that I haven’t posted anything on this god forsaken blog in almost three months. That’s a far cry from when I accepted WordPress.com’s “Post a Day” challenge waaaaay back in 2011. Being a total blowhard back then, I easily conquered the challenge and spewed some verbal diarrhea up on here every single day for the entire year. If you’re bored to tears (or you’re so weird that I wish you weren’t reading this blog), you can fact-check me by clicking on the “postaday2011” tag on this page and reading every post. 🙂

I’m stunned and thrilled to report to you that I recently “celebrated” my 3 year cancerversary 2 months ago. As you might guess, I’m quite a statistical outlier for a stage 4 lung cancer survivor. Did you know that lung cancer kills more people per year than breast, colon, and prostate cancer combined? Yikes!

My first two years of doing battle with the “emperor of all maladies” were a breeze compared to this last year. I’ve been feeling a relatively slow, but sure, decline in my physical and mental well-being over the last 12 months.

Physically, the standard chemo (Carboplatin/Taxol/Avastin), brain radiation (CyberKnife), targeted chemo (Gilotrif), and immunotherapy (40+ Opdivo infusions) treatments have killed my thyroid and severely limited my mobility. The peripheral neuropathy in both of my feet, my right leg, and (most recently) my mouth has been getting worse.  The numbness is starting to creep up further beyond my toes and higher on my right leg. The “tingling” is morphing into “hot” pain. It feels like someone is slowly pulling up a stocking from my toes to my thigh.

Mentally, I’m feeling both anxious and exhausted more often. I’m finding it impossible to latch on to a new topic and perform a sustained, deep dive to learn more about it and revel in the warmth of a new understanding. And of course, it’s getting very tiring holding back those cancerous thoughts just chomping at the bit to burst through the door.

But hey, enough of the whining…. let’s have some fun while we still got time….

 

 

Categories: Cancer

New Normals, Less Than The Old Normals

January 19, 2019 Leave a comment

Every time I try to increase my level of physical activity, my feet catch on fire, my right leg turns to rubber, and somebody starts crashing cymbals inside my head. During my latest trip to the oncologist, I was gently told that this may be my latest “New Normal”. The implication is that more “New Normals, Less Than The Old Normals” may be on the way in the future. Of course, if I wasn’t a stage 4 cancer patient, I’d be freaking out  like:

But since I totally accept, with Buddha-like coolness, my progressively devolving body, I’m Ok with the impending new normals. Um, well, I hope I am.

 

Categories: Cancer

Chronic Blood Products

December 10, 2018 4 comments

The title of this post is pretty scary, no? But hey, ’tis the sort of language one hears a lot when diagnosed with cancer.

Specifically, the latest MRI of my gnosh, performed on 11/26/18, states:

There are chronic blood products associated with the parenchymal lesions (i.e. brain tumors)

Want another good one? Try saying “vasogenic edema“, a la:

Localized vasogenic edema in this location is not significantly changed

Let’s move on to some scary words written into my latest chest/abdomen/pelvis CT scan performed on 12/3/18:

Interval increase in size of a left common iliac chain lymph node (from .7 cm to 1.9 X 2.4 cm), concerning for worsening metastatic disease

Ok, ok, enough doom and gloom. As I’ve said in a previous post, an excellent word that is joy to the ears of a cancer patient is “unremarkable“, as in:

Spleen: Unremarkable

Pancreas: Unremarkable

Gall Bladder: Unremarkable

Adrenals: Unremarkable

Kidneys/Ureters: Unremarkable

 

 

Yepp, you read that right. Seeing the words “unremarkable reproductive organs” on your CT scan report is exquisitely delicious!

Categories: Cancer

Your Explanation Of Benefits

October 25, 2018 1 comment

Whenever one of my healthcare providers submits a claim to my health insurance company for payment, I get one or more of these “Explanation Of Benefits” emails from my health insurance company.

Since I have cancer and I am constantly at the doctor’s office or infusion facility for ongoing treatment, I get lots of these “scary” notices. They’re scary because, as we all know, the cost for any health procedure/service is astronomically high in this country.

I always cross my fingers when I click on the link in the email to read the details because it sucks when one or both parties makes a stupid bureaucratic mistake and I get stuck temporarily with a bill for hundreds or thousands of dollars. It’s a pain in the ass to get the billing straightened out – especially when I’m not feeling too well and I have to play phone ping-pong with either the doctor’s office, the health insurance company, or both. What a shitty healthcare system.

Categories: Cancer

In The Red

October 18, 2018 Leave a comment

Before I get the go-ahead for each life-extending, bi-weekly, Opdivo immunotherapy infusion, the infusion nurse draws blood while I’m in the chemo chair. She/he then sends the sample off to the on site lab and they perform a series of blood tests right there at the facility. They look for gross anomalies, but the main metrics of interest are the white and red blood cell counts. If the counts are too low, they turn the patient away and actions are taken to bring up the counts before bringing the patient back. So far it hasn’t happened to me, but sadly, I’ve seen people who’ve driven from substantial distances get turned away on the spot.

The table below shows some of my blood test results as measured over the last two months. I have no before-cancer baseline to compare the table with, but I’d find it hard to believe that I’ve (or you’ve) ever had a clean slate of no out-of-range measurements.

Except for my TSH (Thyroid Stimulating Hormone) level, all of the “reds” in the above table are either just barely too high or just barely too low. We’ve been continually upping the dosage of levothyroxine I’ve been taking in an attempt to bring my TSH level waaaaaay down into the normal range of 0.4 milliunits per liter (mU/L) to 4.0 mU/L. I’m currently on 100 mcg of levothyroxine.

The sheer number of quantities they can measure in 15-20 minutes of analysis is amazing, dontcha think? Imagine trying to do this just 10 years ago?

Categories: Cancer

Fire Extinguisher

October 5, 2018 1 comment

Given that your feet are on fire due to chemo-induced peripheral neuropathy, here is the best way I know of to extinguish the fire….

Hell, I’ll bet it works for diabetes-induced podiatric nerve pain too.

I’m not a podiatrist, but I play one on the internet.  Going forward, just call me Dr. Dozer.

Categories: Cancer

Fire And Rubber

September 29, 2018 Leave a comment

As I write this, my feet are on fire and my right leg feels perilously like rubber when I walk. Oh, and someone has turned up the volume on the ringing inside my cranium. Those are the symptoms associated with the inflammation caused by my brain tumors. In the worst cases of inflammation, my sense of balance also deteriorates and I experience small, fleeting headaches in the back base of my head.

These symptoms have been ebbing and flowing over the past couple of months. They are more annoying than painful, but the worse they get the less mobile I become. They are less annoying in the morning when I get up and then they seem to get worse during the day.

The first time I experienced these symptoms my oncologist put me on steroids. The steroids alleviated the symptoms by decreasing the inflammation but they came with their own uncomfortable symptoms (crazy sleep patterns, anxiety, puffy pie face, huge appetite). When I stopped the steroids, things returned back to “normal“.

Since the symptoms of brain inflammation have returned yet again, my oncologist has given me the now familiar choice: I either go back on steroids for the umpteenth time to suppress the inflammation or I become sedentary and wait till the inflammation (hopefully) subsides.

For now, I’ve chosen to stay off the steroids and remain mostly sedentary. If I start getting headaches and a decreased sense of balance, I will go back on steroids. Do you think it’s the right choice?

%d bloggers like this: